Alert archive / Utah / Flash Flood Warnings in 2021

Flash Flood Warning 38, NWS Grand Junction, CO

July 25, 2021Grand County, Utah; Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 25, 2021, 11:35 PM MDT for Grand County, Utah; Mesa County, Colorado. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 11:35 PM MDT (05:35 UTC)
Expired
Jul 26, 2021, 1:30 AM MDT
In force
115 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Mesa County, CO, Grand County, UT

The radar

The Grand Junction radar (KGJX), 90 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 5.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2890 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WGUS55 KGJT 260535
FFWGJT
COC077-UTC019-260730-
/O.NEW.KGJT.FF.W.0038.210726T0535Z-210726T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
1135 PM MDT Sun Jul 25 2021

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  Western Mesa County in west central Colorado...
  Southeastern Grand County in east central Utah...

* Until 130 AM MDT.

* At 1135 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.4 and 0.8 inches of 
  rain have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Gateway.

This includes the following highways...
	Colorado 141 between mile markers 106 and 113.

This includes the following streams and drainages...
  Bar A Creek, Taylor Creek, Waring Canyon, West Creek, John Brown 
  Creek, Beaver Creek and Fisher Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3851 10914 3872 10930 3874 10897 3864 10890

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR

$$

15
2 follow-up statements
132 
WGUS75 KGJT 260655
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
1255 AM MDT Mon Jul 26 2021

COC077-UTC019-260730-
/O.CON.KGJT.FF.W.0038.000000T0000Z-210726T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mesa CO-Grand UT-
1255 AM MDT Mon Jul 26 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MDT EARLY THIS 
MORNING FOR WESTERN MESA AND SOUTHEASTERN GRAND COUNTIES...

At 1255 AM MDT, Doppler radar indicated heavy rainfall from 
thunderstorms had fallen across the warned area. Between 0.5 and 1 
inch of rain has fallen. The expected rainfall rate is lessening at 
0.1 to 0.2 inches in 1 hour. Additional rainfall amounts up to 0.1 
inches are possible in the warned area.

HAZARD...Flash flooding caused by thunderstorms with heavy
         rainfall.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Gateway.

This includes the following highways...
	Colorado 141 between mile markers 106 and 113.

This includes the following streams and drainages...
  Bar A Creek, Taylor Creek, Dolores River, Waring Canyon, Onion 
  Creek, West Creek, John Brown Creek, Beaver Creek and Fisher Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3851 10914 3872 10930 3874 10897 3864 10890

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.1-0.2 INCHES IN 1 HOUR

$$

15
289 
WGUS75 KGJT 260730
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
130 AM MDT Mon Jul 26 2021

COC077-UTC019-260740-
/O.EXP.KGJT.FF.W.0038.000000T0000Z-210726T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mesa CO-Grand UT-
130 AM MDT Mon Jul 26 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 130 AM MDT EARLY THIS MORNING 
FOR WESTERN MESA AND SOUTHEASTERN GRAND COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3851 10914 3872 10930 3874 10897 3864 10890

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 5:30 PM MDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 25, 5:30 PM MDT, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
530 PM MDT Sun Jul 25 2021

.SHORT TERM...(Tonight through Monday night)
Issued at 206 PM MDT Sun Jul 25 2021

While an isolated shower or two continued into the morning hours,
thunderstorm activity was slower to redevelop this afternoon in
response to a broad swath of midlevel clouds over the central CWA.
However, convection has blossomed within the last hour with cells
beginning to produce lightning as well as rain rates of one to two
inches per hour. Steering flow aloft remains light so the threat
for localized flash flooding will continue through the evening
hours before activity transitions to stratiform. As has been the
trend over the last several days isolated showers will continue
overnight, favoring the southern zones in response to the
influence of the departing retrograding low.

Monday will see the center of the upper level ridge slowly
transition eastward and resettle over the CWA. PWATs will trim
back slightly across the northern tier of the forecast area
resulting in less storm coverage. Even so, PWATs will trend near
an inch in southwest Colorado with CAM guidance projecting
numerous showers and thunderstorms over the southern and central
Colorado mountains during the afternoon. The similar threats of
lightning, heavy rain and localized flooding can once again be
expected through Monday evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 206 PM MDT Sun Jul 25 2021

On Tuesday, the high pressure aloft will become centered over the
Central Plains placing our area under weak south-southeast flow.
This is a favorable pattern for monsoon moisture to advect into the
CWA, and as a result widespread storms and the potential for heavy
rainfall will exist. The high pressure is expected to drift over the
Central and Southern Plains, but overall this shouldn't affect the
sensible weather through next weekend. There are hints in the models
that a remnant tropical low pressure from Mexico may get absorbed
into the flow around the high later in the week. This could enhance
or hinder convection depending on the timing and where it tracks
over the region. Although the general trend is that precipitation
coverage increases due to the remnant low. The consensus is for the
low to get steered towards the Four Corners and or Great Basin. One
thing different from this current high placement is that next week
convectively induced waves may form upstream (NM/AZ) and move over
our area overnight. This means nocturnal storms may be better
supported. The latest ensemble means in the 8 to 10 day period
maintains ridging placed over the Northern Rockies, with the
midlevel high centered over the Texas Panhandle.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 530 PM MDT Sun Jul 25 2021

Evening storms may produce heavy rainfall and lightning at most
TAF sites except KVEL and KHDN where a slightly drier airmass is
in place. VFR should prevail with temporary MVFR conditions
possible if a shower directly impacts the airfield. Expect similar
weather to play out from late Monday morning through the
afternoon.

&&

.HYDROLOGY...
Issued at 206 PM MDT Sun Jul 25 2021

The threat of heavy rainfall still exists with above normal
moisture remaining in the area. This will lead to localized
flooding today due to slow storm motion and the possibility of
training storms. Similar conditions are expected into the new
week. The most vulnerable areas will be burn scars and areas
which have received heavy rainfall the past few days and have
already experienced flooding or debris flows. The potential for
more widespread flooding returns by mid next week as the high
drifts towards the southern Plains, advecting additional pulses of
monsoonal moisture into the region. Please continue to remain up-
to-date on the latest forecast, particularly if travelling.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013.

UT...None.

&&

SHORT TERM...MMS
LONG TERM...KJS
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 25, 5:28 AM MDT, 18 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
528 AM MDT Sun Jul 25 2021

COZ001>014-017>023-UTZ022>025-027>029-261130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
528 AM MDT Sun Jul 25 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will occur today especially over the
mountains by early afternoon. Lightning will be the main threat
along with gusty outflow winds. A few storms will be capable of
producing locally heavy rainfall which could lead to flooding.
Thunderstorms should dissipate by the early morning hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily scattered to numerous showers and thunderstorms can be
expected each day with monsoon moisture entrenched across the area.
Moderate to heavy rain and gusty winds will be the primary
threats with storms along with lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 25, 6:03 PM MDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
603 PM MDT Sun Jul 25 2021

UTZ025-260045-
Tavaputs Plateau UT-
603 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL UINTAH COUNTY UNTIL
645 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 45
miles east of Sunnyside, or 49 miles northeast of Green River, moving
southwest at 15 mph.

Half inch  hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Uintah County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3966 10954 3953 10941 3937 10954 3943 10971
      3957 10976
TIME...MOT...LOC 0001Z 055DEG 13KT 3953 10955

MDM/NL
Special weather statement, Jul 25, 8:03 PM MDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
803 PM MDT Sun Jul 25 2021

COZ006-017-260245-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
803 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MESA COUNTY UNTIL
845 PM MDT...

At 802 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fruita, or 11 miles west of Grand Junction, moving southeast at 10
mph.

Half inch  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glade Park and Redlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3909 10888 3914 10880 3904 10863 3898 10871
      3895 10884
TIME...MOT...LOC 0202Z 318DEG 9KT 3907 10878

MDM/NL
Local storm report, Jul 25, 8:52 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
852 PM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     2 NW MONTROSE           38.50N 107.90W
07/25/2021  M48 MPH          MONTROSE           CO   ASOS

            ASOS STATION KMTJ MONTROSE RGNL AIRPORT.

&&

NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:03 PM MDTAreal Flood AdvisoryGJTGrand2 hr
Jul 26, 12:03 PM MDTFlash Flood WatchGJTGrand, San Juan10 hr
Jul 25, 6:03 PM MDTSpecial Weather StatementGJT42 min
Jul 25, 6:51 PM MDTFlash Flood Warning Considerable damage threatGJTGarfield, Mesa114 min
Jul 25, 7:19 PM MDTFlash Flood WarningGJTMesa3 hr
Jul 25, 7:39 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield81 min
Jul 25, 8:03 PM MDTSpecial Weather StatementGJTMesa42 min
Jul 25, 8:42 PM MDTAreal Flood AdvisoryGJTMesa3 hr
Jul 26, 4:06 PM MDTAreal Flood AdvisoryGJTLa Plata3 hr
Jul 26, 4:37 PM MDTAreal Flood AdvisoryGJTMontezuma3 hr
Jul 26, 5:14 PM MDTAreal Flood AdvisoryGJTDolores3 hr
Jul 26, 5:50 PM MDTFlash Flood WarningGJTMesa, Montrose114 min
Jul 26, 5:52 PM MDTSpecial Weather StatementGJT38 min

Nearby

Flash Flood Warnings in Utah, 2021Flash Flood Warnings in Colorado, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.